06-03-2020 Your prescriptions

7 Medications That Can Cause Tinnitus (or make it worse)

Tinnitus refers to a ringing in the ear that does not come from an external source. Tinnitus can sound like buzzing, ringing, humming, and even shrieking. Some people hear high or low pitches. It affects about 15 to 20 percent of people, according to Mayo Clinic1. Fortunately, tinnitus is usually not a sign of a serious condition, but it can be bothersome and may accompany anxiety or depression. Causes of tinnitus include hearing loss due to age, ear infections, inner ear damage, and muscle spasms. Tinnitus can also be drug-induced. Ototoxic medications are medications that cause hearing loss. Below is a list of drugs that might cause tinnitus (or make it worse). Consult your doctor if you think you are experiencing tinnitus as a side effect of one of these drugs.

1. Diuretics

Some patients may experience hearing problems, including tinnitus while taking ethacrynic acid (brand name Edecrin) or furosemide (Lasix). These are loop diuretics that are commonly referred to as “water pills”. Diuretics help your kidneys release more sodium into your urine. This helps your body get rid of extra water and reduce symptoms such as swelling in your feet and hands. Diuretics are typically used to treat high blood pressure.

2. Chemotherapy Drugs

Some cancer patients receiving chemotherapy may be treated with a platinum-based drug like cisplatin or carboplatin. These drugs, especially when given in high doses, are known to cause hearing loss and tinnitus. Studies have shown that cisplatin can remain in the cochlea years after chemotherapy, leading to significant hearing loss. Oncologists may administer a baseline test prior to chemotherapy and follow-ups to monitor potential hearing loss.

3. Antimalarial Drugs

Quinine medications are used for malaria, and chloroquine and hydroxychloroquine can also be used to treat lupus. Quinine can be ototoxic. Hearing loss is a side effect of these medications and is usually seen in patients receiving high doses or taking them over a long period of time.

4. Nonsteroidal Anti-inflammatory Drugs (NSAIDs)

Nonsteroidal anti-inflammatory drugs (NSAIDs) such as aspirin, ibuprofen, and naproxen can cause or worsen tinnitus. These drugs are used to reduce inflammation and relieve pain that is caused by headaches, muscle aches, swelling, joint pain, and other acute conditions. Tinnitus and other hearing problems are usually a side effect for patients who take higher doses of NSAIDs2.

5. Antiepileptic Drugs (AEDs)

Antiepileptic drugs (AEDs) or anticonvulsants are used to treat epileptic seizures. Carbamazepine (Tegretol) is a narrow spectrum AED that is often prescribed for focal and partial seizures. Carbamazepine has many side effects, including tinnitus and hearing loss. As with any medication, it is important to talk to your doctor first if you think your AED is causing tinnitus. Stopping an AED like carbamazepine can cause status epilepticus, when seizures occur closely together or last too long3. This can be life-threatening.

6. Antidepressants

Research has looked at whether tricyclic antidepressants can actually be used to treat tinnitus symptoms, but thus far there is not sufficient evidence to support that they do4. Certain antidepressants can be ototoxic. Amitriptyline is a tricyclic antidepressant that may worsen tinnitus. Selective serotonin reuptake inhibitors (SSRIs) are another class of antidepressants. Depression is commonly associated with chronic tinnitus, so some patients may be prescribed SSRIs or other antidepressants5. However, some SSRIs can also lead to or worsen tinnitus.

7. Cholesterol Medications

Statins are a class of medications that are used to help lower cholesterol. Atorvastatin (Lipitor) is a statin that slows down the liver’s production of cholesterol. Although rare, some statins like atorvastatin can lead to or worsen tinnitus. Some ACE inhibitors may also trigger tinnitus. If you suspect your tinnitus is a result of one of these medications, contact your doctor. Do not stop taking any medications on your own. Your doctor may be able to prescribe a different medication or provide symptom relief for your tinnitus. For most people, drug-induced tinnitus is temporary and goes away once they stop taking the drug.

Compare Prices and Drug Info

See how much you can save on your medication with our Rx pricing tool. You can also get a free America’s Pharmacy prescription coupons to start saving on your medication immediately.

Save on Your Medication

Sources:

1. https://www.mayoclinic.org/diseases-conditions/tinnitus/symptoms-causes/syc-20350156

2. https://www.webmd.com/a-to-z-guides/tinnitus-17/slideshow-make-tinnitus-worse

3. https://www.epilepsy.com/medications/carbamazepine

4. https://pubmed.ncbi.nlm.nih.gov/22972065/

5. https://www.audiology.org/news/ssri-and-tinnitus